Problem Regarding Postnasal Drip in Back of Throat and Lips Began to Itch

Posted by Marie (Houston, TX) on 12/14/2006

Hi Ted, I have a question regarding some problems I have been having for the past few months. In August, I noticed that I was having a lot of postnasal drip in the back of my throat and my lips began to itch on occasion. I didn't pay much attention to it and thought I may be allergic to something in my lip gloss so I threw it away. Then I started getting a sore throat w/swollen uvula and a white coating on my tongue that lasted for several weeks. The first doctor thought I just had a virus and told me to gargle with warm salt water several times a day. This did not help me at all. For an unrelated problem, I was prescribed Bactrim and Metronidazole. After taking it for a few days, I broke out in hives all over and went back to the doctor. She said I was probably allergic to sulfur and discontinued the meds. She also prescribed me a corticosteroid to suppress the hives until they ran their course ( 6 or 7 days, I think). Since my throat was still hurting and irritated, she prescribed me Amoxicillin and did a rapid strep test thinking I may have strep. The rapid strep test and the culture came back negative, but I had already started the Amoxicllin. After one pill, I broke out in hives again and have never been allergic to Penicillin in the past. A few weeks later, I started having symptoms of acid reflux and could literally feel my stomach move and then tiny bubbles in the back of my throat a second later. As well, I started getting hiccups more often and had more indigestion. By this time, my throat was still hurting and my tongue was constantly coated, so I asked my doctor to prescribe meds for Thrush even though she said it didn't look like Thrush. To pacify me, she prescribed Nystatin Swish and Swallow as well as Diflucan. These two products gave me no relief and the tongue coating continued. Next I went to an ENT. He put the scope through my nose and into my throat. He said my sinuses and throat looked fine, but he did prescribe me Nexium. He also stated that he did not feel the tongue coating was thrush. Due to insurance stipulations, I tried Prilosec OTC for 2 weeks, Prevacid for a month and I am now on Aciphex. I don't get a sore throat as often, but I still have the constant coating on my tongue that is usually white, but sometimes yellow. The coating will not scrape or brush off my tongue. I tried the TheraBreath products, but they did not help. It's especially bad on days when I have to talk alot at work. I constantly have thick mucus in the back of my throat and have noticed a direct relationship between the thickness of the mucus and the thickness of the tongue coating. When the coating is really thick, my tongue swells a little toward the back and my teeth irritate the sides of it when I talk. As well, my lips and tongue will become itchy and irritated as if I am experiencing a food allergy even though I haven't eaten in hours. I think my whole digestive system is out of whack right now because I have rumblings and grumblings in my stomach as well as intestines/colon on a regular basis. At times, I also experience some anal itching (even when I have just finished taking a shower). I have always had acne-prone skin, but my acne is currently worse than it has been in years despite using Retin A and Minocycline. I have scheduled to see a GI doctor, but she can't see me until January. Right now the tongue coating is my biggest concern. I am so self-conscious about it at work and I talk to people all day long. I am open to trying almost anything to get my system back on track and appreciate any feedback you can offer regarding possible remedies for my condition

Replied by Ted
Bangkok, Thailand
384 posts

Dear Marie: White coating on the tongue is not a virus, it is often a fungus like organism. Table Salt or common salt will not help as it encourages fungus growth. Sea salt often works better as it is alkaline forming.

Allergic reaction or hives to sulfa drugs and antibiotics in general means the body is depleted of B1 thiamine as is often the case as antibiotics reduces the body's vitamin reserves.

If this is taken, the allergic reaction is often stopped. However, I am a bit more careful and may take vitamin B complex. Molybdenum is another important one too that helps reduce both fungus and possibly allergic reaction. When the thiamine and molybdenum are reduced, it often encourages fungus growth, along with the fact that a large majority of antibiotics are acid forming, often lacking in left sided minerals seen on the periodic table.

Often just making a simple borax mouthwash that you do every 30 minutes for about 5 times should stopped most of the problems white tongue problem. But this is just a superficial treatment. If it works, adding a pinch of borax to drinking water should prevent most of the problems.

A few weeks later, I started having symptoms of acid reflux and could literally feel my stomach move and then tiny bubbles in the back of my throat a second later.

Acid reflux is quite common after a long long course on penicillin and other antibiotics. It seems to encourage fungus growth. These create fermentation of foods in stomach. On the other hand a vitamin B deficiency initiated by antibiotics lowers stomach acidity too, causing stomach fermentation. Which is a Catch-22 situation here. The easiest way to stop it is to stop fermentation, restore the vitamin B to the body. Vitamin B, especially B6 after meal or during meal can increase some acidity. Adding plenty of spices, especially thyme, oregano and rosemary along with your foods will reduce fermentation, stopping the acid reflux.

Alkalizing the body, restoring the immune system, will reduce the fungus buildup stopping the acid reflux. A simple remedy is lemon and baking soda, or acv and baking soda. See earthclinic's alkaline page please! White flour, white bread, cakes and all sweets encourages fungus growth and fermentation. Just avoid them and take other foods instead. Drink water with sea salt 1/4 teaspoon per liter of water will also restore alkalinity. But the use of common table salt will cause the body to be very acid, encouraging fungus growth again.

always had acne-prone skin, but my acne is currently worse than it has been

Acne is often a zinc deficiency, but frequently the wrong form of zinc won't help the acne conditions. Zinc acetate, zinc chloride, zinc citrate, or zinc gluconate are the ones I would use. 25 mg/day taken for only 5 days will restore most of the zinc deficiency and after on discretion maybe a weekly basis. A clear evidence is signs of oily face. Lack of zinc puts the sebum production on hyperactivity.

I also use a 1% - 5% zinc chloride solution as a mouthwash to stop the bad breath. However, there is a brand in U.S. that does have some zinc chloride, and it is Lavoris, not much but better than nothing. Before use, just add a teaspoon of borax to the mouthwash solution to help with the fungus issue.

There are many biological terrain issues that encourages fungus growth and it is beyond this email for me to explain them all. However, this should be more than enough to deal with your problems.


NEXT